Alert archive / North Dakota / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Bismarck, ND

April 30, 20247 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 30, 2024, 1:46 AM MDT for 7 counties in North Dakota. It took effect at Apr 30, 2024, 1:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2024, 1:46 AM MDT (07:46 UTC)
In effect from
Apr 30, 2024, 1:00 PM MDT
Expired
Apr 30, 2024, 10:47 AM MDT
In force
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS83 KBIS 300746
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
246 AM CDT Tue Apr 30 2024

...RED FLAG WARNING FOR SOUTHWEST NORTH DAKOTA FROM 1 PM MDT THIS
AFTERNOON TO 8 PM MDT THIS EVENING...

.Critical fire weather conditions are expected this afternoon through
early evening across southwest North Dakota. Minimum relative 
humidity values are expected to drop as low as 18 percent, with 
west northwest winds up to 30 mph and gusts up to 45 mph. Any 
fires that ignite will spread rapidly and become difficult to 
control or suppress.

NDZ042-045-300900-
/O.CAN.KBIS.FW.A.0003.240430T1800Z-240501T0200Z/
Grant-Sioux-
246 AM CDT Tue Apr 30 2024 /146 AM MDT Tue Apr 30 2024/

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR GRANT AND SIOUX COUNTIES...

The National Weather Service in Bismarck has cancelled the Fire
Weather Watch.

Critical fire weather conditions are no longer expected this
afternoon and evening for Grant and Sioux counties. However, near
critical fire weather conditions will remain possible in the 
afternoon and into the early evening hours. 

$$

NDZ031>033-040-041-043-044-302000-
/O.UPG.KBIS.FW.A.0003.240430T1800Z-240501T0200Z/
/O.NEW.KBIS.FW.W.0004.240430T1900Z-240501T0200Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
146 AM MDT Tue Apr 30 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM MDT THIS AFTERNOON TO  
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 
SOUTHWEST NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM MDT this evening. The Fire
Weather Watch is no longer in effect.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* AFFECTED AREA...Southwest North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ZH
2 follow-up statements
762 
WWUS83 KBIS 301150
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
650 AM CDT Tue Apr 30 2024

...RED FLAG WARNING FOR SOUTHWEST NORTH DAKOTA FROM 1 PM MDT THIS
AFTERNOON TO 8 PM MDT THIS EVENING...

.Critical fire weather conditions are expected this afternoon
through early evening across southwest North Dakota. Minimum
relative humidity values are expected to drop as low as
18 percent, with west northwest winds up to 30 mph and gusts up
to 45 mph. Any fires that ignite will spread rapidly and become
difficult to control or suppress.

NDZ031>033-040-041-043-044-010000-
/O.CON.KBIS.FW.W.0004.240430T1900Z-240501T0200Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
550 AM MDT Tue Apr 30 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHWEST NORTH DAKOTA...

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* AFFECTED AREA...Southwest North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
180 
WWUS83 KBIS 301647
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1147 AM CDT Tue Apr 30 2024

...RED FLAG WARNING HAS BEEN CANCELED...

.The Red Flag Warning has been canceled due to morning rain, over
a quarter of an inch, and cloudy conditions limiting minimum 
relative humidity. Windy conditions are still possible this
afternoon.

NDZ031>033-040-041-043-044-301800-
/O.CAN.KBIS.FW.W.0004.240430T1900Z-240501T0200Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1047 AM MDT Tue Apr 30 2024

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHWEST NORTH DAKOTA...

The National Weather Service in Bismarck has cancelled the Red
Flag Warning.

Critical fire weather conditions are no longer expected this
afternoon due to morning rain and cloudy conditions.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 30, 12:11 AM MDT, 1 hour 35 minutes earlier. Its key messages:

  • Widespread rain showers are expected to move across the state from west to east late tonight through Tuesday.
  • Windy in southwest North Dakota on Tuesday, with critical fire weather conditions possible in the afternoon and early evening.
  • Daily chances (low to medium) for rain through the rest of the week, with temperatures slightly below normal.
Area forecast discussion, Apr 30, 12:11 AM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
111 AM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Widespread rain showers are expected to move across the state
  from west to east late tonight through Tuesday.

- Windy in southwest North Dakota on Tuesday, with critical fire
  weather conditions possible in the afternoon and early
  evening.

- Daily chances (low to medium) for rain through the rest of the
  week, with temperatures slightly below normal.

&&

.UPDATE...
Issued at 100 AM CDT Tue Apr 30 2024

No major changes were needed for the late night update. Just
blended in the latest observations to the going forecast. Rain
continues to slowly move towards the North Dakota border from
eastern Montana.

UPDATE
Issued at 941 PM CDT Mon Apr 29 2024

Main change with this update was just freshening up the cloud
coverage, as some mid level clouds have been entering the area
from the south. A small area of radar returns continue to show
up across the far north, however we haven't seen any observed
precipitation with these echoes. Apart from cloud coverage,
we've just blended the current observations into the forecast.

UPDATE
Issued at 638 PM CDT Mon Apr 29 2024

Not much was needed to be changed with this update. We boosted
PoPs in the northwest and southwest corners of the state due to
some radar returns associated with some more prominent cumulus
growth, but have those PoPs decreasing within the next hour or
so. Otherwise, the forecast largely remains on track.

&&

.DISCUSSION...
Issued at 302 PM CDT Mon Apr 29 2024

A closed upper low is spinning northeastward over northern Minnesota
this afternoon. At the surface, a meridional ridging axis cuts
through the central Dakotas. The ridge axis roughly marks the
delineation of the widespread stratus associated with the downstream
cyclone. The lower cloud deck should slowly erode from west to east
this afternoon, clearing past the Highway 83 corridor but not
reaching the Highway 281 corridor. Meanwhile, a sunny sky will
prevail across western North Dakota this afternoon, aside from some
passing altocumulus clouds over the far west. Highs in the west
should easily reach the lower to mid 60s this afternoon, but could
be limited to the lower and mid 40s underneath the clouds from the
Turtle Mountains through the James River Valley.

A potent shortwave will eject from the base of a Pacific Northwest
trough this evening and quickly pivot into the Northern High Plains
by Tuesday morning. Global and high-resolution ensembles are in good
agreement that a band of widespread rain showers will move across
the state from west to east late tonight through Tuesday afternoon.
There is some minor timing uncertainty, with the HRRR and RAP
consistently showing a quicker progression. Mean ensemble QPF is
advertising around two to four tenths of an inch of rain across
northern and eastern North Dakota, decreasing to only trace amounts
in the southwest.

Highs on Tuesday will mainly be in the 50s, but could be slightly
cooler to the north and east should rain and clouds persist longer
through the day. Winds with the push of colder air on Tuesday are
now looking less impressive than previous forecasts, evident in
deterministic BL analysis, the NBM, and the ECMWF EFI. Temporally
speaking, the strongest winds aloft and greatest momentum transfer
are now favored earlier in the day over southwest North Dakota. This
forecast trend lowers confidence in both meeting advisory criteria
wind speeds and gusts and critical fire weather conditions (see Fire
Discussion below).

An overall active pattern is expected to persist through the rest of
the week, including the upcoming weekend. The first half of
Wednesday should remain dry preceding a transition to southwest flow
aloft, except perhaps along the Canadian border. Shortwave energy in
the southwest flow will then increase rain chances by Wednesday
evening, followed by a deeper trough digging into the Northern
Plains on Thursday. Wednesday is now looking like the warmest day of
the week for the eastern half of the state with highs in the lower
to mid 60s. The digging trough is then forecast to bring
temperatures below normal for Thursday and Friday, with highs only
in the mid 40s to mid 50s. Lows over this time period will mainly be
in the 30s. It is possible that snow could mix with rain wherever
precipitation occurs during the late night and early morning hours
late this week, but no impacts are expected. A warm up finally
appears to be in the cards early next week as ensembles show
positive temperature anomalies, with a jump in the NBM high
temperature distribution on Sunday. The NBM maintains low PoPs over
this time period, and with the warmer air, chances for thunderstorms
could eventually be introduced to the forecast. In fact, machine
learning guidance does imply a low potential for stronger convection
next week Monday when ensemble mean height fields hint at a stronger
wave, though it should be noted there is considerable ensemble
spread at this time range.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 100 AM CDT Tue Apr 30 2024

An upper level disturbance and surface cold front will cross the
state from west to east Tuesday morning and afternoon, bringing
widespread rain showers and MVFR to IFR ceilings. MVFR
visibilities will also be possible under any heavier showers.
Winds will shift to out of the northwest behind the front,
becoming gusty across most of the west. Sustained winds will
approach 30 mph with gusts to 40 mph over portions of the
southwest Tuesday afternoon. Winds will decrease fairly quickly
Tuesday evening. Most areas will see improvement into VFR
categories (from west to east) late Tuesday afternoon and into
the evening.

&&

.FIRE WEATHER...
Issued at 302 PM CDT Mon Apr 29 2024

A cold front is forecast to enter southwest North Dakota Tuesday
morning, with winds quickly switching to the west-northwest and
increasing to 25 mph with gusts to around 40 mph. Winds will remain
strong through the afternoon, with perhaps just a slight uptick in
both sustained speeds and gusts. A very dry air mass being advected
in behind the front will lower dewpoints into the teens in southwest
North Dakota by late Tuesday afternoon. The minimum relative
humidity forecast for Tuesday has mostly remain unchanged, with
values as low as 18 percent in the southwest corner of the state and
less than 30 percent for all of southwest North Dakota. However,
there has been a decreasing trend in the magnitude of the wind
forecast over time, as well as the spatial extent of stronger west-
northwest winds. There is also potential for a wetting rain Tuesday
morning, though probabilities are lowest over southwest North Dakota
compared to other parts of the state. Taking all this into
consideration, we have decided to maintain the Fire Weather Watch
for this forecast package.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening
for NDZ031>033-040>045.

&&

UPDATE...ZH
DISCUSSION...Hollan
AVIATION...ZH
FIRE WEATHER...Hollan
Hazardous weather outlook, Apr 30, 12:12 AM MDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
112 AM CDT Tue Apr 30 2024

NDZ031>033-040>045-010615-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
112 AM CDT Tue Apr 30 2024 /1212 AM MDT Tue Apr 30 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch is in effect Tuesday afternoon and early
evening. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-010615-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
112 AM CDT Tue Apr 30 2024 /1212 AM MDT Tue Apr 30 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.